This page is dedicated to organizing various examples of standardized exam questions whose answer is akathisia. While this may seem a odd practice, it is useful to see multiple examples of how akathisia will be characterized on standardized exams (namely the boards and the shelf exams). This page is not meant to be used as a tradition question bank (as all of the answers will be the same), however seeing the classic “test” characterization for a disease is quite valuable.
Question # 1
A 27 year old woman comes to the physician complaining of restlessness in her legs and the inability to stay still. She was diagnosed with schizophrenia a month ago, and says “I haven’t heard any voices in my head since I started taking that new medication”. Her blood pressure is 140/90 mm Hg and her heart rat his 90/min. Mental status exam reveals a patient that is alert, oriented, fidgeting, and anxious. Given the above information, what is the most likely diagnosis in this patient?
Question # 2
A 48 year old man comes to the physician because of a 3 day history of intense anxiety. He has been getting chemotherapy for a hepatoma for the past 5 days. Hi nausea is well controlled with prochlorperazine. He has no other notable past medical history or past psychiatric illnesses. His pulse is 110/min, blood pressure is 140/90 mm Hg, and respirations are 20/min. His mental status exam shows an anxious affect. He paces, wrings his hands, and exclaims “I feel like I want to jump out of my skin Doc! You gotta help me!” What is the likely explanation for this patient’s presentation?
Explanation: prochlorperazine is an antiemetic but also blocks dopamine signaling (side effect can be akathisia)
Question # 3
A 26-year-old man admitted to the psychotic ward for the treatment of auditory hallucinations that have been commanding him to hurt others. He begins treatment with perphenazine. The following day he seems increasingly anxious and pacing the halls incessantly. He states that he feels as if he “has to move” and his pacing helps with this feeling. He denies that his thought are racing. What is likely going on with this patient?
Explanation: this akathisia is a side effect of the newly started antipsychotic (Perphenazine)
Page Updated: 09.14.2016